Utah, 2021

Winter Weather in Utah, October 18 to 19, 2021

October 18 to 19, 2021 · NWS GJT · 1 event in 1 county or zone

A closed low pressure system lifted across eastern Utah and brought moderate snowfall to the Eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system lifted across eastern Utah and brought moderate snowfall to the Eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 18, 4:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 18, 4:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
515 PM MDT Mon Oct 18 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM MDT Mon Oct 18 2021

A compact and vigorous cyclone is moving across the Great Basin
late this afternoon and will be pushing a cold front across
eastern Utah and western Colorado through the evening. Models have
been fairly consistent the past several runs lifting the parent
low from western Utah this evening to the tri-state intersection
of UT/WY/CO by sunrise. PVU surfaces suggest a strong jet and
associated dry conveyor belt wrapping into the storm through the
evening which will add an element of conditional instability to
boost precipitation rates across the north and along the cold
front pushing across the UT/CO state line. It will also usher in
drier air which should quickly end precipitation behind the front
across the western and southern CWA as the strongest forcing
for ascent lifts moves from CO to WY early tomorrow. Warm start to
the storm with highs in the mid 60s to lower 70s in the lower
elevations. Convection and forcing will likely drop snow levels
but it appears much of the precipitation in the low elevations
will stay in the form of rainfall. When it does turn to snow low
SLR should mean little accumulations with a lot of snow melting as
it falls. The main concern will be at the higher elevations late
tonight and through much of Tuesday as cold air filters in aloft
and moisture wraps around the backside of the low. This pattern
usually favors the northeast Utah mountains which we currently
have in an advisory. Added higher elevations of the Flat Tops Park
and Gore Ranges this package as these ranges should continue to
pick up snow in the post frontal CAA regime tomorrow. The central
mountain high peaks also look to pick up some 3 to 6 inches from
the Elks to West Elks and possibly the high spine of the Grand
Mesa. Farther south a good burst of snow is likely with the
frontal passage for a few inches of snow over the central San
Juans and some travel issues along the Million Dollar Highway. Low
to mid elevations in the central mountains should be in the 2 to 4
inch range. Temperatures will be noticeably cooler on Tuesday in
the postfrontal airmass but freezing temperatures look to hold off
for Wednesday morning with mixing and clouds just enough to offset
the cold.

.LONG TERM...(Wednesday through Monday)
Issued at 255 PM MDT Mon Oct 18 2021

High pressure will be building over the Great Basin in the wake of
the exiting upper level low. This will bring a period of drier and
warmer weather to the area through Friday. Ridge axis shifts into
the plains by the weekend with a series of shortwaves poised to push
inland across the PACNW. Initial waves stay north, but could see the
tail end of a Saturday wave trigger a few mountain showers.

Moisture profiles continue to improve as we close out the weekend in
developing atmospheric river event. Strengthening flow aloft and
deeper moisture, teaming with abundant jet energy/shortwaves will
bring widespread rain/snow to the region later Monday and Tuesday.
Would expect windy conditions ahead of this large and complex
pattern, especially Sunday and Monday.

Overall, this extended period will be quite mild and generally dry
with the the wheels potentially falling off late Monday and Tuesday
of next week. Stay tuned, this could get fun.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 510 PM MDT Mon Oct 18 2021

Gusty winds will persist through the evening. A cold front will
move through the area tonight bringing showers. IlS to MVFR
conditions will be present with an outside chance of IFR where
precipitation is the heaviest...most likely from KHDN to KASE in
the predawn hours. There may be a break late morning before
another push of precipitation moves across the norhtern sites.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 10 PM this evening to midnight MDT
     Tuesday night for COZ004-013.

UT...Winter Weather Advisory until 6 PM MDT Tuesday for UTZ023.

&&

SHORT TERM...15
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Oct 18, 3:57 AM MST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MDT Mon Oct 18 2021

COZ001>014-017>023-UTZ022>025-027>029-191100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MDT Mon Oct 18 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will break out over the eastern Uinta Mountains late this
afternoon ahead of a strong Pacific storm. Snow will spread across
the remaining mountains of eastern Utah and western Colorado
tonight as the storm center moves to southwest Wyoming. Isolated
thunderstorms are possible with this system. Snowfall
accumulations ranging from 4 to 8 inches are possible by Tuesday
morning across the eastern Uinta Mountains with 2 to 5 inch
accumulations expected over the northern and central Colorado
mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snowfall lingers into Tuesday evening as the storm crosses the
Continental Divide to the northern Plains. An additional 1 to 2
inches are possible for the eastern Uinta Mountains and up to 6
inches are possible across Colorado's northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Oct 18, 3:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT MON OCT 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND GST 2 E MONTICELLO          37.87N 109.31W
10/18/2021  M46 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMPO US-491 AT MP 2
            MONTICELLO POE.

&&
Local storm report, Oct 18, 5:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
638 PM MDT MON OCT 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
10/18/2021  M66 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
October 18, 6:00 PM MST to October 19, 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 10 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980628.